Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 407, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 9, 2001, 4:03 PM CDT for Ellis County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 9, 2001, 4:03 PM CDT (21:03 UTC)
- Expired
- Oct 9, 2001, 4:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 135 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 4:10 PM CDT | Hail 0.75 | Catharine, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 3:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 400 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
750 WUUS53 KDDC 092103 SVRDDC KSC051-092145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 403 PM CDT TUE OCT 9 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELLIS COUNTY IN CENTRAL KANSAS * UNTIL 445 PM CDT * AT 403 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF EMMERAM...MOVING NORTHEAST AT 40 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF PENNIES, WIND UP TO 60 MILES AN HOUR, A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3871 9957 3871 9905 3912 9904 3912 9957 GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:57 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Oct 9, 2:57 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 257 PM CDT TUE OCT 9 2001 ...MAIN CONCERN WILL BE CHANCES FOR SEVERE CONVECTION IN THE FIRST 12 HOURS OF THIS CYCLE AND TEMPERATURES IN THE LATER PERIODS... THE 12Z DIAGNOSTICS INDICATE A COMPLEX SITUATION ACROSS THE CONUS WITH A STRONG UPPER TROUGH DIGGING INTO THE WESTERN REGION WHILE A SOUTHERN BRANCH UPPER SHORT WAVE EXITS ACROSS KANSAS EARLY THIS AFTERNOON. IN THE LOW LEVELS A SHARP DRY LINE WAS ALREADY IN PLACE BY NOON ACROSS WESTERN KANSAS WITH THE OLD POLAR WARM FRONT ACROSS CENTRAL KANSAS. THE LATTER WAS IDENTIFIABLE AS A 900-850MB FRONTAL INVERSION ON THE TOP SOUNDING AT 12Z BUT WAS EAST OF DDC AT THAT TIME. THIS FEATURE SEEMS TO HAVE BEEN LOST OVERNIGHT IN THE NCEP FRONTAL ANALYSIS THOUGH IT HELPS EXPLAIN THE BAND OF ELEVATED CONVECTION NOW WORKING ACROSS NORTHEAST KANSAS. A SURFACE COLD FRONT ASSOCIATED WITH THE NORTHERN BRANCH SYSTEM DIGGING INTO THE PLAINS WAS ALREADY WORKING SOUTHEAST ACROSS COLORADO AS THE WARM LEE TROUGH MOVES OUT AHEAD OF IT. NOT A LOT OF TIME SPENT ON MODEL VALIDATION TODAY SINCE THE MAIN PLAYERS IN THIS EVOLVING TABLEAU ARE ALL WELL INTO THE DATA RICH CONUS REGION PROVIDING VERY SIMILAR INITIALIZATIONS AND FORECASTS AMONG THE MODELS. THE FIRST WAVE MOVING ACROSS KANSAS THIS AFTERNOON HAS ALREADY INITIATED CONVECTION THROUGH WESTERN AND CENTRAL OKLAHOMA WHILE THE NORTHERN BRANCH WAVE SHOULD MOVE ACROSS COLORADO THIS AFTERNOON AND KANSAS TONIGHT. THE EARLY CONVECTION MAY TAG MY SOUTHEAST ZONES THIS AFTERNOON. BY LATER TODAY THE MAINLY CLEAR SKIES ACROSS MOST OF MY ZONES SHOULD YIELD PLENTY OF HEATING IN ADVANCE OF THE APPROACHING DRY LINE AND SURFACE FRONT. THE 18Z DDC RAOB INDICATES MAX SBCAPE ALONG THE DRY LINE THIS AFTERNOON CLOSE TO 3500 J/KG WITH REASONABLE DEEP LAYER SHEAR THIS EVENING AS THE NORTHERN BRANCH SYSTEM APPROACHES. AS THE FRONT DIGS SOUTH TONIGHT AND INTERSECTS THE RETREATING DRY LINE OVER MY EASTERN ZONES THERE SHOULD BE AT LEAST SOME ISOLATED SEVERE STORMS AND POSSIBLY A STORM OR TWO EARLIER IN CONVERGENCE ON THE DRY LINE. GIVEN LOW LCLS IN THIS AREA ALONG WITH THE HIGH ENERGY HELICITY INDEX, AN ISOLATED TORNADIC SUPERCELL IS NOT OUT OF THE QUESTION. COORDINATION WITH SPC SUPPORTS THIS SCENARIO. HIGHEST OVERNIGHT POPS WILL BE RESERVED FOR MY EAST AND SOUTHEAST ZONES. THE MAIN CONCERN AT THE MOMENT IS CONVECTIVE INITIATION. THE NORTHERN BRANCH COLD FRONT SHOULD CLEAR ALL OF MY ZONES OVERNIGHT. FORECAST H8 TEMPERATURES FOR TOMORROW SUPPORT CONSIDERABLE COLD AIR ADVECTION WITH MORNING LOW TEMPERATURES AND AFTERNOON HIGHS A BIT COOLER THAN THE FWC. BOUNDARY LAYER CIRCULATIONS IN THE COLD AIR SHOULD ALSO PROVIDE FOR A FAIR AMOUNT OF COLD AIR STRATOCUMULUS WHICH WILL ALSO CUT DOWN THE HEATING. PER ALL MODELS THE AXIS OF THE UPPER LEVEL TROUGH WILL NOT PASS UNTIL WEDNESDAY NIGHT SO THE RISK OF SOME ELEVATED SHOWERS WILL REMAIN UNTIL THEN AND WILL KEEP SOME VERY SMALL POPS FOR THIS EVENTUALITY MAINLY IN MY SOUTHEAST ZONES. AS SUBSIDENCE INCREASES OVER THE REGION LATE WEDNESDAY NIGHT WILL LOOK FOR THE COOLEST TEMPERATURES BY THURSDAY MORNING WITH MAY AREAS INTO THE 30S. AS THE SURFACE RIDGE WORKS EASTWARD ON THURSDAY WEAK SOUTHERLY FLOW ON THE WEST SIDE OF THE SURFACE HIGH WILL DEVELOP BUT NOT NEARLY AS MUCH WARMING AS THE FWC EXPECTS AND WILL THUS KEEP HIGH TEMPERATURES QUITE A BIT LOWER THAN THE MOS. EXTENDED DISCUSSION... THE CURRENT EXTENDED FCST LOOKS ON TARGET AND NO CHANGES ARE ANTICIPATED EXCEPT TO ADD DAY 7. THE 12Z SUITE OF MODELS GENERALLY AGREE THAT THE NEXT WAVE WILL BE MOVING THROUGH THE ROCKIES BY THURSDAY NIGHT. AHEAD OF THE WAVE THE MOISTURE WILL ATTEMPT TO RETURN THE SCENIC ROUTE THROUGH OLD MEXICO AND INTO EASTERN NM AND THE TX PANHANDLE. RIGHT NOW IT APPEARS THAT MOISTURE MAY NOT MAKE IT BACK UNTIL EARLY FRIDAY. THUS WE WILL KEEP THURSDAY NIGHT DRY. WITH STRONG RETURN OF MOISTURE AND H5 COLD POOL MOVING INTO WESTERN KS FRIDAY, THUNDERSTORM CHANCES LOOK GOOD. AN EVEN STRONGER WAVE IS PROGGED TO APPROACH THE HIGH PLAINS SATURDAY. WE COULD HAVE PROBLEMS GETTING MOISTURE BACK FOR THIS SYSTEM BUT GIVEN THE STRONG DYNAMICS WE WILL LEAVE CHANCE OF SHOWERS/STORMS IN THE FCST. A STRONG COLD FRONT SHOULD MOVE THROUGH BY SATURDAY NIGHT. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 050/063 038/068 040 1-0 GCK 048/064 036/069 039 -10 EHA 049/064 038/072 040 -10 LBL 051/063 039/070 041 -10 HYS 048/060 037/065 039 2-0 P28 057/069 043/069 045 4-0 .DDC...NONE. JOHNSON/FINCH
In the hours before
Special weather statement, Oct 9, 10:06 AM CDT, 5 hours 57 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-091900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1006 AM CDT TUE OCT 9 2001 ...THERE IS A GOOD CHANCE FOR SOME SEVERE STORMS EAST OF A DODGE CITY TO HAYS LINE FOR THIS AFTERNOON... A STRONG UPPER LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES INTO WESTERN KANSAS THIS AFTERNOON WILL MEET UP WITH LOW LEVEL UNSTABLE AIR ALONG A DRY LINE IN WEST CENTRAL KANSAS. VERTICAL WIND PROFILES SUGGEST THE DEVELOPMENT OF SUPER CELL THUNDERSTORMS. LOW LEVEL WIND PROFILES ALSO INDICATE THAT A FEW OF THESE STORMS COULD PRODUCE A TORNADO EARLY IN THEIR LIFE CYCLE. WITH TIME THE STORMS ARE EXPECTED TO AMALGAMATE INTO LINES OF SEVERE STORMS WHICH WILL BE MORE LIKELY TO PRODUCE DAMAGING WINDS AND LARGE HAIL AND LESS LIKELY TO PRODUCE TORNADOES. THE AREA CONDUCIVE TO SEVERE STORMS SHOULD TRANSLATE RAPIDLY EASTWARD INTO CENTRAL KANSAS BY LATE AFTERNOON OR EARLY EVENING. SPOTTERS WILL BE NEEDED THIS AFTERNOON AND SHOULD BE IN PLACE BY AROUND 300 PM CDT FOR THE AREA ALONG AND EAST OF A DODGE CITY TO HAYS LINE. FURTHER UPDATES WILL BE ISSUED AS THE SITUATION DEVELOPS. FOR MORE INFORMATION, YOU MAY VISIT OUR WEBSITE AT: http://www.crh.noaa.gov/ddc/ JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 4:36 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 54 min |
| Oct 9, 4:43 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 47 min |
| Oct 9, 4:57 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 63 min |
| Oct 9, 5:27 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.